Black-Box Warning Added To Stavzor Label Announced By FDA In March 2014, Almost Full Year After Similar Label Change For Depakote Hepatotoxicity
(Posted by Tom Lamb at DrugInjuryWatch.com)
Stavzor, a lesser known valproic acid medication from Noven Therapeutics, LLC apparently had a so-called "Black-Box" Warning, or Boxed Warning, about Hepatotoxicity and hepatic failure, or liver failure, added to its label in March 2014. This is 10 months after a substantially identical Black Box Warning was added to Depakote, Depacon, and Depakene -- also valproic acid medicines -- by AbbVie Inc. (formerly Abbott) back in May 2013.
Here is the Stavzor Boxed Warning about hepatic failure cases, some ending in deaths, which seems to have been added by in March 2014:
Hepatotoxicity, including fatalities, usually during first 6 months of treatment. Children under the age of two years and patients with mitochondrial disorders are at high risk. Monitor patients closely, and perform serum liver testing prior to therapy and at frequent intervals thereafter.
[(See: 5. WARNINGS AND PRECAUTIONS -- 5.1 Hepatotoxicity)]
We say "seems to have been added in March 2014" based on this FDA MedWatch announcement: "Stavzor (Valproic acid) - Liver Failure Black Box Warning, March 2014".
From viewing the Stavzor Prescribing Information, or label, accessible at the NIH DailyMed site (accessed 4/17/14), it cannot be determined when this Boxed Warning about Hepatotoxicity was added.
Strictly Confidential, No Obligation.
Here is some pertinent information from that FDA drug safety alert about liver failure in patients using Stavzor (which would also apply to Depakote, Depacon, and Depakene):
- Hepatic failure resulting in fatalities has occurred in patients receiving valproic acid and its derivatives.
- These incidents usually have occurred during the first six months of treatment.
- Serious or fatal hepatotoxicity may be preceded by non-specific symptoms such as malaise, weakness, lethargy, facial edema, anorexia, and vomiting.
- Children under the age of two years are at a considerably increased risk of developing fatal hepatotoxicity, especially those on multiple anticonvulsants, those with congenital metabolic disorders, those with severe seizure disorders accompanied by mental retardation, and those with organic brain disease.
- Patients with Mitochondrial Disease: There is an increased risk of valproate-induced acute liver failure and resultant deaths in patients with hereditary neurometabolic syndromes caused by DNA mutations of the mitochondrial DNA Polymerase γ (POLG) gene (e.g. Alpers Huttenlocher Syndrome).
We will be looking into why there was this apparent delay of 10 months in either (1) Noven Therapeutics adding this Hepatotoxicity Black-Box Warning to the Stavzor label, or (2) the FDA announcing this "new" Stavzor-induced liver failure increased warning.
Of course, if you have any insight about this drug safety issue, we would like to hear from you by means of the Comment box, below.
DrugInjuryLaw.com: Current Legal And Medical Information About Prescription Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free & Confidential (Legal case review done by attorney Tom Lamb)